New York, 2025

Damaging Winds in New York, May 16, 2025

May 16, 2025 · NWS BUF · 4 events in 4 counties and zones

A complex of severe thunderstorms that initially developed over Wisconsin the previous evening tracked all the way to the western New York area through the night. The line developed ahead of an occluded front within a unstable and sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A complex of severe thunderstorms that initially developed over Wisconsin the previous evening tracked all the way to the western New York area through the night. The line developed ahead of an occluded front within a unstable and sheared environment. As the storms tracked into western New York, conditions became less favorable to maintain the strength of the storms. However, upon initially entering the western New York area, the thunderstorms were still strong to severe before weakening to just below severe thunderstorm criteria further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 16, 1:52 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 1:52 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 AM EDT Fri May 16 2025

.SYNOPSIS...
A broad closed low over the Upper Midwest today will gradually cross
the Great Lakes through the weekend, resulting in several
opportunities for showers and thunderstorms through at least
Saturday night. Much cooler and generally drier weather behind this
system expected to last through the first half of next week before
becoming unsettled again by later Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deep closed low will slowly meander into the Upper Midwest from
the Northern Plains today, then begin to pivot into the western
Great Lakes tonight. An occluded front well out ahead of this
system's center will traverse Ontario Province through the day, with
the corresponding warm and cold frontal boundaries closely trailing
one another further south. This will force a slowly decaying area of
convection into the region from the west early this morning.
Increasingly diffuse boundary forcing, waning instability and a
decoupled BL should preclude most if not all potential for severe
thunderstorms, though an isolated stronger wind gust or two cannot
be completely ruled out.

The initial line of showers and storms will continue to diminish as
it moves east of the Genesee Valley after daybreak. The trailing
cold front and drier airmass will arrive in WNY by the afternoon,
though out ahead of it in the warm sector there will likely be
additional scattered shower and thunderstorm development. Greatest
coverage will be east of Erie/Niagara county with enough shear
present for a Marginal severe threat. Otherwise, it will be warm and
humid today, though stiffening onshore flow off Lake Erie will keep
the Buffalo Metro and surrounding areas cooler.

A period of areawide dry weather tonight as diurnally forced showers
from the afternoon taper off. Another pair of frontal boundaries
then tied to the western closed low will then begin to encroach on
the region again, with a warm front likely bringing another round of
showers and embedded thunderstorms late tonight. Again, there is a
Marginal Risk of severe thunderstorms with this activity, though the
poor timing should keep the vast majority of any convection elevated.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A closed low will rotate across our region this period, bringing
unsettled weather and cooling conditions. To start Saturday moderate
rain showers associated with a warm front draped over our region
will favor eastern zones, while an approaching cold front will drive
another line of showers and thunderstorms across our region.

An early day passage of the cold front may limit the severe threat,
with marginal instability (MUCAPE 300-600 J/KG) over the Finger
Lakes and eastern Lake Ontario region and 0-6 km bulk shear values
increasing to 40-45 knots and steepening lapse rates building
thunderstorms to strong to severe limits early afternoon...this
before the cold front clears the region of downpours, humidity and
mild temperatures. The main severe threats will be damaging wind
gusts with the lower risk for small hail.

Behind the cold front a developing lake breeze will bring increasing
amounts of sunshine and a gusty southwest breeze to the Buffalo
region. Along this lake breeze boundary a few showers or garden
variety thunderstorms will be possible through the evening hours.

Convection will wane Saturday night with the loss of instability,
but we'll still have scattered activity overnight...with likely PoPs
Sunday east of Lake Ontario as the upper level low slowly passes
over the region. Drier air will bring some clearing skies to WNY
Sunday night...with this drier airmass also diminishing the shower
threat east of Lake Ontario.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather Monday and Tuesday as a narrow ridge of high pressure
squeezes between a stalled closed low to the east over northern New
England and an upstream closed low over the Rockies.

Unsettled weather returns Wednesday and Thursday with multiple
shortwaves collecting to form another closed low over the Great
Lakes, with cool conditions continuing.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A closed low pressure system moving into the Upper Midwest from the
Northern Plains will send an occluded front across southern Ontario
today. A line of strong thunderstorms along this front will
inevitably reach western NY early this morning, though it continues
to diminish in strength as it moves east of Michigan. A brief
period of MVFR/IFR conditions expected at KBUF/KIAG/KJHW between
09z and 11z with this line before it moves east to the Genesee
Valley (KROC). Mainly VFR will prevail out ahead of it, though a
warm frontal boundary out ahead of the main line is causing
more widely scattered elevated showers/thunderstorms to develop,
a few of which could reach as far east as KROC. PROB30 groups
have been placed in the TAFs to cover this as confidence in
timing and placement of this activity is much lower.

The line of showers will shift east of KROC and continue to decay
after 13z. There will likely be a brief period of light stratiform
rain in its wake, as well as a slightly more persistent MVFR stratocu
across Western NY. While this is expected to clear with mainly VFR
after about 16z, additional scattered shower and thunderstorm
development is possible from the Genesee Valley eastward through the
afternoon hours.

Another round of showers and thunderstorms is expected to move back
in from the west tonight with restrictions possible, though this
will likely occur after the 06z TAF cycle.

Outlook...

Saturday...Mainly VFR/MVFR. Restrictions likely at times with
periodic showers and thunderstorms.

Sunday...Mainly VFR with scattered showers east of KROC.

Monday and Tuesday...Mainly VFR.

&&

.MARINE...
Generally light winds and waves across the lakes this morning ahead
of warm front and a line of showers and thunderstorms moving in from
the west. Southwest winds on Lake Erie may increase to near 15kts
for a few hours following this activity, then diminish again later
this afternoon.

Drier weather expected over the waters this afternoon through early
tonight. Another pair of frontal boundaries will then cause showers
and thunderstorms to move back in from the southwest, with a drying
trend first across Lake Erie late Saturday morning, with Lake
Ontario to follow Saturday afternoon through Sunday. Southwest winds
on both lakes are expected to increase by Saturday afternoon with
SCA conditions likely on both lakes through at least a portion of
Sunday, with the east end of Lake Ontario possibly lasting into
Sunday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...PP
MARINE...PP
Hazardous weather outlook, May 16, 2:37 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
337 AM EDT Fri May 16 2025

NYZ001-010-019-020-085-170745-
Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms early this morning,
and again late tonight. The main risk will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-170745-
Oswego-Jefferson-Lewis-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-170745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms early this morning,
and again late tonight. The main risk will be strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043-044-063-064-SLZ024-170745-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Saint Lawrence River from Ogdensburg to Saint Regis-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today and again
late tonight. The main risk will be strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-011>014-021-170745-
Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-
Ontario-Allegany-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. The main
risk will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms on Saturday. The
main risk will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-065-SLZ022-170745-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 16, 3:41 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
441 AM EDT Fri May 16 2025

NYZ001-002-010>012-019>021-085-161130-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Olean, Wellsville, Orchard Park,
and Springville
441 AM EDT Fri May 16 2025

... Strong Thunderstorms This Morning ...

A line of strong thunderstorms is bearing down upon Western New
York this morning. Within this activity is frequent lightning,
heavy downpours and strong wind gusts.

The stronger storms will reach Niagara Falls, Buffalo, Hamburg
and Jamestown between 5 AM and 6 AM. This activity, weakening
farther inland will pass across the region through 8 AM.

Downpours of rain within these storms will lower visibility this
morning, and cause ponding of water on low lying or poor drainage roadways.

Thomas

The radar

The Buffalo radar (KBUF), 95 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 16, 3:45 AM EST
Where
Chautauqua County, 1.18 mi SSE of Hawthorne Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.334, -79.540

Large tree downed on Prospect Road in Westfield.

Thunderstorm Wind, Erie

When
May 16, 4:22 AM EST
Where
Erie County, 2.28 mi N of Lackawanna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.853, -78.823

Downed power lines on Lakewood Avenue in Buffalo.

Thunderstorm Wind, Cattaraugus

When
May 16, 4:37 AM EST
Where
Cattaraugus County, 0.51 mi W of Napoli
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.200, -78.890

A few trees downed in the Town of Napoli.

Thunderstorm Wind, Wyoming

When
May 16, 4:56 AM EST
Where
Wyoming County, Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.870, -78.280

Report of a few trees downed on wires in Attica.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260501, 1260504, 1260505, 1260510.